i am a 30 year old african american male who jogs 2 to 4 miles a day and lifts weights and use to enjoy a very satifying love life but sense my doctor put me on blood pressure meds my love life is almost near exsistent i believe its the 50 mg of atenolol, im on is there any alternatives that will not destroy my love life ps. very depressed
Sorry to hear about the Atenolol side effect. I probably suffer similarly but have other issues that are making it difficult to pin down. Back to you...there is a newer beta blocker called Nebivolol that is reported to work well without the sexual side effects. Google it and check it out. I've also researched the use of Atenolol as a first defense drug for primary hypertension and many MD's don't feel it is the drug of choice. A calcium channel blocker may be an option for you and they don't typically cause impotence. My advice is to get off the Atenolol, get on something else, and get that wick back in the candle. Good luck my friend!
The low libido may be due to a small drop in testosterone. Toprol XL has been researched for sexual dysfunction issues, and the rate of potential sexual problems is only 0.2 % of all patients. That's better than most medications in comparison. Even though testosterone appears to be lower, the interesting thing is that Toprol does not effect sexual function. At one point Toprol and Diovan greatly improved my sexual function issues, compared to other medications I had been taken. Nebivolol/Bystolic can also greatly improve sexual function, only for those who have a more serious problem. Impotence is also a side effect for Bystolic, but also at a very low percentage. This side effect was listed for Bystolic after postmarketing reportings.
Note: This is only my experience, others may react differently.
The Following User Says Thank You to ACE28 For This Useful Post: jackig (04-25-2011)
Clinton, obviously everyone reacts differently to all anti-hypertensive meds but below is some info I posted not long ago regarding beta blockers which may be helpful to you:
Beta blockers have been in use for high blood pressure for more than 25 years. But Crommy is absolutely right regarding atenolol and other beta blockers no longer being prescribed as 1st drug of choice if you have uncomplicated high blood pressure.
The Joint National Committee 7 hypertension treatment guidelines no longer recommend beta blockers as one of five first-line therapy options unless you've had a previous heart attack, have heart failure, have certain heart arrhythmias, or stable angina.... Their use for uncomplicated hypertension has fallen out of favor especially since the COCHRANE TRIALS in 2007 where there were 13 trials that compared beta blockers with placebo, diuretics, ARBS, calcium channel blockers and ACE inhibitors.
When the beta-blocker arms were compared with placebo, there was NO BENEFIT as to whether the former reduced mortality rate. In fact they noted that there was actually an increase in cardiovascular disease and stroke in those taking the betas as opposed to those taking calcium channel blockers or ACE inhibitors.
ALSO beta blockers seem to cause an inordinate amount of side effects (loss of libido, your issue, being one of them) compared to other anti-hypertensive meds. Obviously not in everyone but side effects were statistically higher in the beta group.
You should also know that since '07 the European Society of Hypertension/European Society of Cardiology ALSO stopped endorsing beta-blockers in patients with uncomplicated hypertension.
So, that said, please talk to your doctor. Barring any of the heart issues I mentioned above, there are other options for you out there!
If you take a beta blocker, the latest advice from many doctors and researchers is to take a Vasodilating beta blocker, such as COREG, BYSTOLIC and LABETALOL. With the exception of COREG, these beta blockers have not been proven to benefit heart related issues and mortality. Diuretics are effective but can definitely cause sexual dysfunction. Only certain ARB's have been shown to not effect sexual function, they are Cozaar, Diovan and Atacand. Every other class of medication has the potential to cause Impotence and low libido. As I mentioned in a previous thread, Bystolic will reverse sexual dysfunction for those who have sexual issues. The only calcium blocker which has not been shown to cause sexual problems is ISRADIPINE.